Illinois, 2011

Cold in Illinois, February 2 to 4, 2011

February 2 to 4, 2011 · NWS ILX · 1 event in 1 county or zone

In the wake of a powerful storm system that brought copious amounts of snow and ice to central Illinois, strong Canadian high pressure built into the region from February 2nd through February 4th. Actual air temperatures dropped below zero during the overnight hours, while wind-chill readings fell as low as 15 below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

In the wake of a powerful storm system that brought copious amounts of snow and ice to central Illinois, strong Canadian high pressure built into the region from February 2nd through February 4th. Actual air temperatures dropped below zero during the overnight hours, while wind-chill readings fell as low as 15 below zero. Due to an extended power outage during this period of bitterly cold weather, a man in rural Dieterich died as a result of hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 2, 5:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 2, 5:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CST WED FEB 2 2011

.DISCUSSION...
ISSUED 220 PM CST WED FEB 2 2011

BITTERLY COLD WIND-CHILLS EXPECTED TONIGHT...BEFORE TEMPERATURES
GRADUALLY MODERATE OVER THE NEXT FEW DAYS.

SHORT TERM...TONIGHT THROUGH SATURDAY

LOW PRESSURE IS CURRENTLY TRACKING NORTHEASTWARD THROUGH NEW
ENGLAND...WHILE STRONG HIGH PRESSURE BUILDS ACROSS THE PLAINS. THE
PRESSURE GRADIENT BETWEEN THESE TWO FEATURES WILL CONTINUE TO
PRODUCE BRISK NORTHWESTERLY WINDS OF 15 TO 20 MPH DURING THE
EVENING...BEFORE GRADUALLY SUBSIDING TO LESS THAN 10 MPH
OVERNIGHT. THESE WINDS WILL COMBINE WITH ACTUAL AIR TEMPERATURES
DIPPING BELOW ZERO TO PRODUCE WIND-CHILL READINGS IN THE 10 BELOW
TO 20 BELOW ZERO RANGE ACROSS MUCH OF CENTRAL ILLINOIS. THE
LOWEST WIND-CHILLS ARE EXPECTED ALONG AND NORTHWEST OF A DANVILLE
TO SHELBYVILLE LINE...WHERE A WIND-CHILL ADVISORY IS IN EFFECT
THROUGH THURSDAY MORNING. FURTHER SOUTHEAST...WIND-CHILLS WILL NOT
BE QUITE AS LOW...BUT WILL STILL DROP WELL BELOW ZERO OVERNIGHT.

HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS CENTRAL ILLINOIS ON
THURSDAY...PROVIDING SUNNY SKIES/LIGHT WINDS/AND VERY COLD TEMPS.
DESPITE WEAK WAA...AFTERNOON HIGH TEMPS WILL STRUGGLE TO REACH THE
TEENS IN MOST AREAS. THE EXCEPTION WILL BE SOUTHEAST OF I-70...WHERE
VERY LITTLE ICE/SNOW COVER EXISTS AND TEMPS WILL BE ABLE TO CLIMB
INTO THE LOWER 20S.

DEEP UPPER LOW CURRENTLY SPINNING OVER THE FOUR-CORNERS REGION
WILL EJECT NORTHEASTWARD IN RESPONSE TO AN APPROACHING NORTHERN
STREAM WAVE FRIDAY NIGHT INTO SATURDAY. BOTH THE NAM AND GFS
SUGGEST AN INCREASE IN CLOUDINESS FRIDAY AFTERNOON...WITH PERHAPS
A PERIOD OF LIGHT SNOW ALONG AND SOUTHEAST OF I-70 FRIDAY NIGHT.
AIRMASS WILL BE TOO DRY TO SUPPORT MUCH PRECIP...BUT WITH UPPER
WAVE COMING SO CLOSE...THINK A LOW CHANCE POP IS WARRANTED. ANY
ACCUMULATIONS WOULD BE MINOR...GENERALLY ONLY A COUPLE TENTHS OF
AN INCH. ELSEWHERE AROUND THE AREA...THE APPROACHING NORTHERN
STREAM WAVE WILL BRING A FEW SNOW FLURRIES. MEANWHILE...CONTINUED
S/SW LOW-LEVEL FLOW WILL ALLOW HIGH TEMPS TO CLIMB WELL INTO THE
20S ON SATURDAY...WITH 30S ACROSS THE SOUTHEAST KILX CWA.

LONG TERM...SUNDAY THROUGH WEDNESDAY

NORTHWESTERLY UPPER FLOW WILL ENSURE A CONTINUATION OF BELOW
NORMAL TEMPS NEXT WEEK. A FAIRLY SIGNIFICANT WAVE IS EXPECTED TO
DIG INTO THE GREAT LAKES LATE IN THE WEEKEND...PUSHING A COLD
FRONT THROUGH CENTRAL ILLINOIS ON SUNDAY. THE BIG QUESTION WILL BE
WHETHER AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT ONCE
IT PUSHES EASTWARD INTO THE OHIO VALLEY ON MONDAY. ECMWF/GFS
ARE ONCE AGAIN IN RELATIVELY GOOD AGREEMENT...WITH THE ECMWF
CONTINUING TO BE SLIGHTLY STRONGER AND FURTHER WEST WITH THE LOW
TRACK. IN EITHER CASE...A PERIOD OF LIGHT SNOW IS LOOKING MORE AND
MORE LIKELY MONDAY/MONDAY NIGHT. GIVEN EXTENDED PERIOD OF MOIST
SOUTHWESTERLY FLOW OVER THE WEEKEND...THINK THIS SYSTEM WILL HAVE
A GOOD SUPPLY OF MOISTURE TO WORK WITH AND COULD POTENTIALLY
PRODUCE A LIGHT ACCUMULATION OF SNOW. WILL THEREFORE CONTINUE THE
CHANCE FOR SNOW EARLY NEXT WEEK. AFTER THAT...ANOTHER SHOT OF VERY
COLD AIR WILL SETTLE INTO THE MIDWEST...WITH HIGH TEMPS DROPPING
BACK INTO THE TEENS FOR TUESDAY AND WEDNESDAY.

BARNES
&&

.AVIATION...
ISSUED 553 PM CST WED FEB 2 2011

A STRONG/DRY/COLD AREA OF HIGH PRESSURE WILL BUILD INTO THE
CENTRAL ILLINOIS TERMINALS THROUGH THE 00Z TAF VALID TIME. THE
HIGH WILL PROVIDE QUIET/VFR AVIATION WEATHER...WITH LITTLE OR NO
CLOUD COVER. NORTHWEST WINDS WILL DECREASE BELOW 10 KTS THIS
EVENING...BACK SOUTHWEST BY THURSDAY MORNING...AND INCREASE TO
10-15 KTS BY MIDDAY.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR ILZ027>031-
036>038-040>055-061.

&&
Hazardous weather outlook, Feb 2, 3:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CST WED FEB 2 2011

ILZ027>031-036>038-040>055-061-031200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
308 PM CST WED FEB 2 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIND CHILL READINGS OVERNIGHT ARE EXPECTED TO BE IN THE 15 BELOW
TO 25 BELOW ZERO RANGE.

MANY ROADS REMAIN VERY HAZARDOUS FOR TRAVELING...AS SNOW PLOW
CREWS WORK TO CLEAR THE ROADS. AREAS WEST OF I-55 WERE ESPECIALLY
HARD HIT WITH THE RECENT SNOWSTORM. YOU SHOULD EXERCISE EXTREME
CAUTION IF YOU PLAN TO TRAVEL IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS THURSDAY MORNING WILL BE IN THE 15 BELOW TO 25 BELOW
ZERO RANGE...AND WILL LIKELY FALL TO SIMILAR LEVELS AGAIN THURSDAY
NIGHT.

ANOTHER WEATHER SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-062-063-066>068-071>073-031200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
308 PM CST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WIND CHILL READINGS ARE EXPECTED TO FALL TO ZERO TO 15 BELOW ZERO
OVERNIGHT...COLDEST NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WEATHER SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Feb 2, 12:30 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CST WED FEB 2 2011

ILZ027>031-036>038-040>044-047>051-053-022100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-MACON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...JACKSONVILLE...SPRINGFIELD...DECATUR
1230 PM CST WED FEB 2 2011

...BLIZZARD CONDITIONS SUBSIDING BUT ROAD CONDITIONS REMAIN
EXTREMELY TREACHEROUS...

AREAS OF BLOWING AND DRIFTING SNOW WILL CONTINUE INTO MID
AFTERNOON. HOWEVER...VISIBILITY HAS BEEN IMPROVING ACROSS MUCH OF
THE AREA. THE LOWEST VISIBILITIES AT MIDDAY WERE FOUND AROUND
CHAMPAIGN AND DANVILLE...BUT THESE WILL ALSO IMPROVE THROUGH THE
AFTERNOON.

WHILE BLOWING AND DRIFTING WILL BECOME LESS OF A PROBLEM...MANY
ROADS ACROSS CENTRAL ILLINOIS REMAIN EXTREMELY TREACHEROUS.
SNOWFALL TOTALS WEST OF I-55 RANGED FROM 10 TO 20 INCHES...AND
WERE HIGHEST ALONG AND WEST OF THE ILLINOIS RIVER. FIVE TO 10
INCHES WERE COMMON FROM DANVILLE TO DECATUR. TRAVEL ON MANY RURAL
ROADS WAS STILL EXTREMELY DIFFICULT IF NOT IMPOSSIBLE. PORTIONS OF
I-74 BETWEEN GALESBURG AND PEORIA...I-155 FROM LINCOLN TO
PEORIA...AND I-39 NORTH FROM BLOOMINGTON WERE ESPECIALLY
HAZARDOUS...AND WERE LARGELY CLOSED.

TRAVEL IS STILL NOT RECOMMENDED ACROSS THE AREA TODAY. IF YOU MUST
TRAVEL...ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION...
DRIVE SLOWER THAN NORMAL...AND IF YOU ARE STRANDED...REMAIN IN
YOUR VEHICLE UNTIL HELP ARRIVES.

GEELHART
Local storm report, Feb 2, 1:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       GALESBURG               40.95N 90.38W
02/02/2011  M15.0 INCH       KNOX               IL   CO-OP OBSERVER

0800 AM     HEAVY SNOW       1 N MACKINAW            40.55N 89.36W
02/02/2011  M13.6 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY SNOW       KINCAID                 39.59N 89.41W
02/02/2011  M8.4 INCH        CHRISTIAN          IL   CO-OP OBSERVER

            SOME SLEET TOO

&&

25
Local storm report, Feb 2, 1:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
112 PM CST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SLEET            CHAMPAIGN               40.11N 88.26W
02/02/2011  M4.20 INCH       CHAMPAIGN          IL   MESONET

            STORM TOTAL SLEET ACCUMULATION WAS 4.2 INCHES...WITH 1.1
            INCHES OF SNOW ON TOP OF THAT.

0100 PM     SNOW             CHAMPAIGN               40.11N 88.26W
02/02/2011  M1.1 INCH        CHAMPAIGN          IL   MESONET

&&

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Effingham

When
February 2, 6:00 PM CST to February 4, 11:00 PM CST
Where
Effingham forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Due to an extended power outage during a period of extremely cold temperatures, a man suffering from a chronic respiratory condition died of hypothermia in rural Dieterich.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Effingham2011-02-0451MalePermanent HomeIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286084.